Drug-induced Serotonin Syndrome

Charles H. Brown, MS Pharm, RPh, CACP

Disclosures

US Pharmacist 

In This Article

Role of the Pharmacist

Severe episodes of SS are generally considered rare with monotherapy; SS is more prevalent with polymedicine, even across medication classes. The pharmacist should be knowledgeable about individual drugs and drug combinations with the propensity to cause SS (Table 1), the mechanism of action associated with the syndrome, and common signs and symptoms of SS. With this information, the pharmacist is better prepared to advise a patient having this reaction or to advise physicians about necessary drug changes to assure patient safety.

When a pharmacy's computer sounds an alert of a potential drug–drug interaction, the clinician should thoroughly examine the patient's medication history: What medication has the patient taken previously? What adverse drug reactions have been previously experienced? When making drug therapy recommendations, it is essential for the pharmacist to apply knowledge of pharmacology and pharmacokinetics of causative drugs and to carry out a sound risk–benefit assessment. Awareness of SS and education about its effects are vital. All of these factors must be considered to avoid harm to the patient.[37]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....